Massachusetts, 2017Tropical Storm in Massachusetts, September 20 to 22, 2017
September 20 to 22, 2017 · NWS BOX · 14 events in 14 counties and zones
Named storm Jose formed over the Tropical Atlantic, moving west and growing to become a Major Hurricane. Jose passed north of the Leeward Islands, then turned on a northward path north of the Dominican Republic.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $337,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Named storm Jose formed over the Tropical Atlantic, moving west and growing to become a Major Hurricane. Jose passed north of the Leeward Islands, then turned on a northward path north of the Dominican Republic. As he moved north, Jose diminished to a Tropical Storm during Tuesday the 19th and then stalled about 150 miles southeast of Nantucket. The storm then slowly drifted south by Friday the 22nd and started to dissipate.
Jose brought strong wind gusts and heavy downpours, primarily to the islands and south coasts of Massachusetts. Rainfall reached about 6 inches on Nantucket, wind gusts reached 62 mph at Nantucket and Aquinnah, and storm surge brought minor coastal flooding to parts of Nantucket.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 20, 2:57 AM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Sep 20, 2:57 AM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
357 AM EDT Wed Sep 20 2017
.SYNOPSIS...
Jose moves northeast today, then turns east and circles well
southeast of Nantucket tonight through Saturday. This may be close
enough to maintain rain and strong wind for a couple of days over
Southeast Mass, favoring Cape Cod and Islands as well as the
adjacent ocean waters. High pressure builds in from the Great
Lakes with dry weather early next week.
&&
.NEAR TERM /THROUGH TODAY/...
Tropical Storm Jose has turned northeast. The center will pass well
south and east of the 40N/70W benchmark today, slowing to a crawl
tonight.
Winds will increase today, especially along and southeast of the I-
95 corridor, with the strongest winds on Cape Cod and the Islands.
Speeds may reach Tropical Storm force on the Cape and Islands this
afternoon and evening. Data shows some low level mixing, with 30 to
35 knot winds in the layer. So we expect 30 to 35 knot gusts inland
and 35 to 40 knot gusts in Eastern Mass and parts of RI.
Rainfall has the potential to generate heavy downpours, especially
in Southeast Mass and RI. PW values are forecast to climb to around
2 inches, signaling a large amount of moisture available to
precipitate. Flash Flood Watch continues today across Cape and
Islands.
Offshore swell directed shoreward by Jose will maintain high surf to
the South Coast, while a persistent northeast wind will drive
water to shore from the Gulf of Maine. We are maintaining high
surf advisories along the shoreline that is not covered by
Tropical headlines.
Lower chance of showers in the CT Valley and other western areas.
Even so, the cloud shield is extensive enough to bring mainly cloudy
skies. We stayed close to guidance values for the max temps.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM THURSDAY/...
Jose drifts offshore south and east of the benchmark. This will
be close enough to maintain the moist airmass and bring
lingering showers tonight and possibly Thursday. Total rainfall
has a potential of up to 3-5 inches on the Cape and Islands,
and less than an inch North and West of I-95. We will maintain
the Flash Flood Watch for the Cape and Islands.
Winds similar to today will linger through Thursday before
diminishing. Heavy surf and dangerous rip currents will also
continue through Thursday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Highlights...
* Gusty winds persist on Cape Cod and Islands Friday
* Dry and seasonable over weekend and early next week
* Monitor NHC forecasts as Maria heads through Caribbean
Medium range ensembles favor large scale pattern which features
building upper ridge from southern Plains to Great Lakes as mean
trough develops over western states. This will force Tropical
Storm Jose back to the south and southwest through weekend while
slowly decaying, favoring dry and warmer conditions in southern
New England as winds on Cape/Islands subside.
This pattern should remain in place for most of next week, which
has implications on track of Hurricane Maria. Latest NHC/WPC
guidance brings Maria northward but off East Coast, similar to
Jose, as upper ridge remains to our west. At this point Maria
bears watching, as we typically advise with tropical systems
approaching Bahamas, but for now we expect dry weather early
next week. That said, we could see increasing winds and building
swells again near South Coast by Tue or Wed.
&&
.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /Today through Thursday/...
Today...
Ceilings below 1000 feet from Worcester east, and 1000-2500 feet to
the west. Vsbys are generally 3-5 miles in Eastern Mass and 1-3
miles on Cape Cod and Islands due to rain and fog. Expect these low
conditions will continue through the day. Low level wind shear will
be generated by Tropical Storm Jose offshore with 2000 foot winds 50-
60 knots across the Cape and Islands.
Tonight...
Expect low cigs and vsbys to continue tonight in Eastern Mass, while
conditions improve to VFR in the west.
Thursday...
Gradual improvement in ceilings from west to east with areas off-
Cape becoming VFR by afternoon. Lingering MVFR cigs over Cape Cod
and Islands. North-northeast winds continue to gust near 20 knots
in the west, 20-30 knots in the central hills, and 30-40 knots in RI
and Eastern Mass.
KBOS TAF...High confidence in TAF trends, lower confidence in
timing. Sustained NNE winds around 20 knots, and gusts increasing to
20-30 knots.
KBDL TAF...High confidence in TAF trends, lower confidence in
timing.
Outlook /Thursday Night through Sunday/...
High confidence.
Thu night and Fri...Lingering MVFR ceilings in eastern MA,
otherwise VFR. N winds gusting to 25-35kt on Cape Cod/Islands.
Sat and Sun...VFR.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /Today through Thursday/...
Tropical Storm Jose passes southeast of the waters today, then
lingers well offshore through at least Thursday. This will allow
strong winds to linger over the waters through at least Thursday,
with gusts of 35-45 knots over most of the waters, with gusts 25-30
knots on Narragansett Bay and Mass Bay/Boston Harbor.
Building swells have already reached as high as 16 ft at buoy 44008
SE of Nantucket. Expect high swell will continue through
Thursday, especially over the waters with a southern exposure.
Showers and fog will also linger through Thursday, creating poor
vsbys.
Outlook /Thursday Night through Sunday/...
Moderate confidence.
N winds remain strong through Saturday morning, with gusts of
35-40kt on south coastal waters as Jose drifts S and away from
southern New England. Winds diminish further as high pressure
builds over region this weekend, but seas will take most of
weekend to subside on open south coastal waters.
&&
.TIDES/COASTAL FLOODING...
Main concern is for severe beach erosion along Nantucket's south
and east shores, south shore of Martha's Vineyard, and ocean-
facing shore of outer Cape, due to long duration of large waves
pounding the shore, which may persist into Friday.
Storm surge of around 2 ft on Nantucket late tonight and Thursday
should bring minor to perhaps moderate coastal flooding to
Nantucket Harbor. Minor coastal flooding is expected on
Martha's Vineyard with a storm surge of 1 to 2 ft, and also
along eastern MA coastline with less of a storm surge but
compensated by wave action with seas around 15 ft offshore.
North facing shore of Cape Cod (Bay Side, including Sandwich)
may see minor coastal flooding Thursday and Thursday night as a
result of strong northerly winds.
For RI South Coast, only splashover is expected at worst with
storm surge of around 1 ft.
Tropical Storm Warnings cover minor coastal flooding and high
surf for Cape Cod and Islands. Elsewhere, we will maintain
Coastal Flood Advisory for Plymouth County coastline where minor
coastal flooding should be more prevalent, and will keep High
Surf Advisory posted for entire E MA coastline.
&&
.EQUIPMENT...
KBOX WSR-88D Z-R relationship has been changed to Tropical to
get better rainfall estimates than with Convective. 00z CHH
sounding showed precipitable water of 1.93" along with deep
saturated above-freezing layer (10KFT warm cloud depth) which
is supportive of warm rain processes.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Tropical Storm Warning for MAZ022>024.
High Surf Advisory until 8 AM EDT Friday for MAZ007-019-020.
Coastal Flood Advisory from 11 AM this morning to 3 PM EDT
Thursday for MAZ019.
Wind Advisory from 10 AM this morning to 6 PM EDT Thursday for
MAZ006-007-013>021.
Flash Flood Watch through Thursday morning for MAZ022-024.
RI...Tropical Storm Warning for RIZ008.
High Surf Advisory until 8 AM EDT Friday for RIZ006-007.
Wind Advisory from 10 AM this morning to 6 PM EDT Thursday for
RIZ002>007.
MARINE...Tropical Storm Warning for ANZ231>235-237-250-254>256.
Small Craft Advisory until 6 PM EDT Thursday for ANZ230-236-
251.
&&
SYNOPSIS...WTB/JWD
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...JWD
AVIATION...WTB/JWD
MARINE...WTB/JWD
TIDES/COASTAL FLOODING...JWD/KJC
EQUIPMENT...StaffHazardous weather outlook, Sep 20, 3:24 AM EST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
424 AM EDT Wed Sep 20 2017
CTZ002>004-MAZ002>005-008>012-026-RIZ001-210830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Northern Middlesex MA-
Northwest Providence RI-
424 AM EDT Wed Sep 20 2017
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, western Massachusetts and
northern Rhode Island.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ006-013>018-021-RIZ002>005-210830-
Western Essex MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Southern Plymouth MA-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-
424 AM EDT Wed Sep 20 2017
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT
THURSDAY...
This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts and northern
Rhode Island.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Tropical Storm Jose will bring high surf and dangerous rip currents
to some ocean-exposed beaches. There is potential for beach erosion.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Hurricane Jose will bring high surf and dangerous rip currents to
some ocean-exposed beaches through much of this week. There is the
potential for significant erosion along ocean-exposed beaches during
this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ007-020-RIZ006-007-210830-
Eastern Essex MA-Southern Bristol MA-Washington RI-Newport RI-
424 AM EDT Wed Sep 20 2017
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT FRIDAY...
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT
THURSDAY...
This Hazardous Weather Outlook is for northeastern Massachusetts,
southeastern Massachusetts and southern Rhode Island.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ022-024-210830-
Barnstable MA-Nantucket MA-
424 AM EDT Wed Sep 20 2017
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for southeastern Massachusetts.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ023-RIZ008-210830-
Dukes MA-Block Island RI-
424 AM EDT Wed Sep 20 2017
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ019-210830-
Eastern Plymouth MA-
424 AM EDT Wed Sep 20 2017
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT FRIDAY...
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT
THURSDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 3 PM
EDT THURSDAY...
This Hazardous Weather Outlook is for southeastern Massachusetts.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Wind Advisory.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Wind Advisory.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ231>235-237-250-254>256-210830-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
424 AM EDT Wed Sep 20 2017
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-236-251-210830-
Boston Harbor-Narragansett Bay-Massachusetts Bay and Ipswich Bay-
424 AM EDT Wed Sep 20 2017
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hurricane Jose will bring high surf and dangerous rip currents to
some ocean-exposed beaches through much of this week. There is the
potential for significant erosion along ocean-exposed beaches during
this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
Tropical Storm, Eastern Plymouth
- When
- September 20, 5:20 AM EST to September 22, 9:04 AM EST
- Where
- Eastern Plymouth forecast zone
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 42.079, -70.960 (the zone’s center; the record gives no point)
At 5:20 AM EST, an amateur radio operator reported multiple trees and wires down in Cohassett on Beechwood Street. A tree and wires were reported down on Chandler Street in Duxbury. A tree was down and blocking part of Oak Street in Plymouth. A large tree was down on Rocky Pond Road in Plymouth. A tree was down on Rockland Street in Hingham. A tree was down blocking a driveway on Sandwich Street in Plymouth. Two trees were down and blocking Black Cat Road in Plymouth. Two trees were blocking Billington Street in Plymouth. A tree was down at Conservation Lane in Duxbury. A tree and wires were down on Country Way at Pembroke Street in Kingston. A tree was down on State Road in Plymouth. A tree was down on the Hingham Rotary in Hingham. A tree was down on Ann Vinyal Road near Hatherly School. A large tree was down on Bourne Road and a tree down on a parked car on Kings Pond Plain Road in Plymouth. At 9:04 AM a tree was down on wires on North Street and on King Avenue in Plymouth.
Tropical Storm, Western Norfolk
- When
- September 20, 7:15 AM EST to September 22, 1:00 AM EST
- Where
- Western Norfolk forecast zone
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
At 716 AM EST, a downed tree blocked Panther Way in Franklin, near the entrance to Highwood Drive. At 453 PM EST a tree was down across the road on Quincy Street in Holbrook. At 134 PM EST on Sept 21, a large tree was brought down on Winter Street in Foxborough; a front end loader was required to remove it. At 315 PM EST on Sept 21 a tree was brought down on Country Club Road in Dedham. At 1144 PM EST on Sept 21 a large tree and wires were brought down on West Central Street in Franklin. At 1241 AM EST on Sept 22, a tree was brought down on Baker Street in Foxborough.
Tropical Storm, Southern Bristol
- When
- September 20, 7:55 AM EST to September 22, 11:15 AM EST
- Where
- Southern Bristol forecast zone
- Property damage
- $100,000
- Reported by
- Amateur Radio
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
Tree down on cable wires and blocking New Boston Road in Fairhaven, multiple trees were down along U.S. Route 6, a tree and wires were down on Acadamy Avenue, and a large tree down on Oliver Street in Fairhaven. A sailboat mast was snapped and blown down at Earls Marina on Long Island in Fairhaven. Large tree and power lines down on Ball Street, a tree down on Chase Road, and small tree down on Buttonwood Street in Dartmouth. A tree was down on Hawthorn Street, and another was also down on Russels Mills Road in Dartmouth. Tree down on a fence on Felton Street, tree and power lines down on Willow at Richmond Street, and a tree down blocking the intersection of Prairie Avenue and Acushnet Avenue in New Bedford. Four utility poles were down on State Route 18, and an electrical pole down on Earle Street in New Bedford. Large tree down on Acushnet Avenue near the New Bedford-Freetown line. Tree down blocking John Street in Somerset. Two trees were down on wires on Old Warren Road in Swansea. A tree was down blocking Prospect Street in Seekonk near Woodward Avenue. A tree and wires were down on Riverview Drive, and a tree down on Pine Hill Road in Westport. A tree was down on Wing Lane in Acushnet.
Tropical Storm, Northern Bristol
- When
- September 20, 8:50 AM EST to September 22, 4:22 AM EST
- Where
- Northern Bristol forecast zone
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
Tree down blocking part of County Street near Tiffany Street, and large tree down on Greenhill Avenue in Attleboro. Tree down on the access road behind Savers Store on U.S. Route 1 in North Attleboro. Tree down on Wood Street near Providence Street, and another tree down blocking traffic on Baker Street in Rehoboth at the Swansea line. Tree down on Church Green near First Parish Church, and tree down on Dana Street, and tree on wires on Prospect Street in Taunton. Tree down on Lake Ridge Drive in Norton, hitting the side of a house and shed. Large tree down on Dean Street in Easton. Tree down blocking Spring Street, and trees down near Wheeler and Maple Streets in Dighton.
Tropical Storm, Southern Plymouth
- When
- September 20, 9:45 AM EST to September 22, 4:45 AM EST
- Where
- Southern Plymouth forecast zone
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 41.987, -70.737 (the zone’s center; the record gives no point)
At 453 PM EST on September 20, a tree fell on a moving vehicle on Glen Charlie Road in Wareham. There were numerous reports of trees down. A tree was down on Mill Street, another down on Point Road, and multiple trees down along U.S Route 6 in Marion. A tree was down blocking Burgess Point Road, another down on Barker Road at Puritan Road, a third on Kingwood Street, and a fourth down on a house on White Pine Avenue in Wareham. A large tree was down on Gosnold Street, another on River Road, and a large tree and wires down with a snapped utility pole on Mattapoisett Neck Road in Mattapoisett. A tree was down on Neck Road, another tree blocking Mendall Road, and a large tree down on power lines blocking Dexter Road in Rochester.
Tropical Storm, Southeast Middlesex
- When
- September 20, 10:08 AM EST to September 21, 2:00 PM EST
- Where
- Southeast Middlesex forecast zone
- Property damage
- $8,000
- Reported by
- Amateur Radio
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
At 1008 AM EST, a tree blocked Center Street in Newton, causing a traffic backup. At 414 PM EST, a tree fell into a house window on Auburn Street in Newton. At 1041 PM EST a tree fell on a car on Brantwood Road in Arlington. At 200 PM EST on Sept 21, a tree was down blocking part of Main Street in Medford.
Tropical Storm, Eastern Essex
- When
- September 20, 1:00 PM EST to September 21, 1:55 PM EST
- Where
- Eastern Essex forecast zone
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
At 1 PM EST, a tree was down on Lowell Street near the Peabody City Hall. At 220 PM EST, a tree and wires were down in Danvers across Poplar Street at Shetland Road. At 640 PM EST a tree was down on Driscoll Street in Peabody. At 404 PM EST a tree was down on the back of a house on Winthrop Avenue in Marblehead. At 424 AM EST on Sept 21, a tree was down on Willow Road in Nahant. At 652 AM EST on Sept 21, a tree was down on Lafayette Street in Salem. At 931 AM EST on Sept 21 a tree was down on wires at Russell Street in Peabody. At 153 PM EST on Sept 21 a tree blocked the sidewalk on Holyoke Street in Lynn.
Tropical Storm, Western Middlesex
- When
- September 20, 3:22 PM EST to September 21, 3:20 PM EST
- Where
- Western Middlesex forecast zone
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
At 322 PM EST, a tree was down at the intersection of Lake Street and Morse Road in Sherborn. At 925 AM EST on Sept 21 a tree was down near the West Billerica Fire Station in Billerica. At 925 AM EST on Sept 22 a large tree was down and blocking Goldsmith Street in Littleton. At 317 PM EST on Sept 21 a tree was down on Harrington Avenue in Concord.
Tropical Storm, Western Plymouth
- When
- September 20, 4:19 PM EST to September 22, 11:00 AM EST
- Where
- Western Plymouth forecast zone
- Property damage
- $40,000
- Reported by
- Amateur Radio
- Coordinates
- 41.987, -70.737 (the zone’s center; the record gives no point)
Numerous reports of trees down. A tree was down on Old Elm Street, another on Virginia Drive, and a third on Spring Street at Elm Street in Pembroke. A tree was down on Fuller Street, another on Clara Street, a third blocking Thomas Street, a fourth blocking Wareham Street, a fifth blocking Purchase Street, a sixth down on Pleasant Street in Middleborough. A tree was down blocking Bridge Road in Lakeville. A tree was down on Center Street in Carver. A tree was down in Maplewood Cemetery in Rockland. A tree was blocking Pine Street in Whitman. A large tree was down on power lines blocking Elm Street in Plympton. A tree was blocking North Elm Street in West Bridgewater. A tree was down on wires on Alphonse Road, a second tree down with electrical poles on Annella Road, and a third down on North Quincy Street in Brockton. A tree was down on wires on South Street in Bridgewater. A large tree was down on wires on Liberty Street, and a large tree down on wires blocking Main Street in Hanson.
Tropical Storm, Barnstable
- When
- September 20, 6:50 PM EST to September 22, 12:05 PM EST
- Where
- Barnstable forecast zone
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 41.684, -70.274 (the zone’s center; the record gives no point)
At 654 PM EST, a tree was down on Highland Avenue at Lewis Pond Road in Barnstable. At 920 PM EST a tree was down on Herring Brook Way in Orleans. At 405 AM EST on Sept 21, a tree blocked the Service Road between Chase Road and the McCarthy Care Center. At 615 AM on Sept 21 a tree was down in Harwich on Old Chatham Road near Depot Street. At 825 AM on Sept 21 a tree blocked Main Street in Chatham. At 121 PM EST on Sept 21 in Falmouth a large tree and power lines were down on Turner Road. At 341 PM EST a tree was down on River Road in Marstons Mills. At 400 PM on Sept 21 a tree was down on Main Street in Brewster. At 442 PM on Sept 21, a wind gust to 63 mph was measured at Woods Hole. At 1211 AM on Sept 22 a sustained wind of 40 mph and a gust to 58 mph was measured by a spotter at East Falmouth. At 514 AM EST on Sept 22 a tree was blocking Cranberry Trail near Quail Run Lane. At 635 AM on Sept 22, a tree blocked Gilbert Lane in Harwich between Doane and South Streets. At 842 AM on Sept 22 a tree was down on wires on Snake Pond Road in Sandwich at Old Snake Pond Road. At 1205 PM on Sept 22 a large tree was down on Sandpiper Road in Harwich.
Tropical Storm, Dukes
- When
- September 20, 8:00 PM EST to September 21, 5:20 PM EST
- Where
- Dukes forecast zone
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.389, -70.699 (the zone’s center; the record gives no point)
At 803 PM EST in Chilmark a tree was down on Middle Road near the intersection with Hewing Field. At 915 PM EST in Vineyard Haven a tree was down on power lines on Franklin Street. At 936 AM EST on Sept 21 a tree was down on Beach Road in Vineyard Haven. At 205 PM EST on Sept 21 a wind gust to 58 mph was measured at Edgartown. At 513 PM EST on Sept 21 a wind gust to 62 mph was measured at Aquinnah.
Tropical Storm, Nantucket
- When
- September 21, 4:00 AM EST to September 22, 3:20 AM EST
- Where
- Nantucket forecast zone
- Property damage
- $70,000
- Reported by
- Amateur Radio
- Coordinates
- 41.270, -70.022 (the zone’s center; the record gives no point)
At 400 AM EST on Sept 21, the general public reported trees down at Smith's Point, Eel Point, and West Miacomet Road. At 1208 PM EST on Sept 21 the Automated Surface Observation System platform at Nantucket Airport recorded a sustained wind of 41 mph. At 304 PM EST on Sept 21 an amateur radio operator reported a wind gust to 60 mph at Brant Point. At 218 AM EST, an amateur radio operator reported a wind gust to 62 mph. At 300 AM EST on Sept 22, four International One Design sailboats were reported sunk overnight in Nantucket Harbor due to heavy rainfall. Numerous other boats were washed ashore overnight due to combined wind and high surf.
Tropical Storm, Suffolk
- When
- September 21, 8:23 AM EST to 1:45 PM EST
- Where
- Suffolk forecast zone
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 42.264, -71.125 (the zone’s center; the record gives no point)
At 823 AM EST on Sept 21, a tree was down on power lines on Clarendon Street in Boston. At 144 PM EST on Sept 21 a large tree was down on Turtle Pond Parkway, in the Hyde Park section of Boston, at Maple Leaf Drive.
Tropical Storm, Southern Worcester
- When
- September 21, 10:47 PM EST
- Where
- Southern Worcester forecast zone
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
At 1047 PM EST, a large tree was down and blocking Lincoln Street in Millville.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Flash Flooding in Puerto Rico, September 20 to 22, 201720 deaths · $18 billion · 52 events
- Rip Current in New Jersey, September 20, 20171 death · 1 event
- Lightning Strike in Texas, September 20, 20171 death · 1 event
- Hail and Damaging Winds in Minnesota, September 20, 20171.75 in hail · 27 events
- Hail in Wisconsin, September 20, 20172 in hail · 8 events
- Winter Storm in Montana, September 20 to 23, 20177 events
- Hail in Wisconsin, September 20, 20171.5 in hail · 5 events
- Debris Flow and High Wind in California, September 20 to 21, 201774 kt wind · 5 events
- Hail and Damaging Wind in North Carolina, September 20, 20171.25 in hail · 4 events
- Flash Flood and Hail in Iowa, September 20 to 21, 201752 kt wind · 4 events
- Hail and Damaging Winds in Wisconsin, September 20, 20171 in hail · 3 events
- Heavy Rain in Iowa, September 20 to 21, 20173 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721593, 721979, 721637, 721649, 721606, 721980, 721981, 721982, 721598, 721984, 721985, 721986, 721987, 721988.